Search
  • William W. Forgey, MD

ASSESSMENT AND STABILIZATION part 3 of 3 Rapid Breathing, Cardiac Evaluation and Care

Updated: Nov 12, 2020


Excerpt from The Prepper's Medical Handbook. Page reference numbers point to more in-depth treatment and self-reliant care available within the book.



RAPID BREATHING

Rapid breathing (hyperventilation syndrome or tachypnea) can either represent a serious medical condition or be the result of a harmless panic attack. This symptom in a diabetic is extremely dangerous, as it represents a very high blood sugar level, but it can be prevented by proper diabetic management. High-altitude stress can result in hyperventilation (see page 265).


The feeling of panic that results in very shallow breathing causes the victim to lose excessive amounts of carbon dioxide from the bloodstream. The resulting change in the acid-base balance of the blood (respiratory alkalosis) will cause a numb feeling around the mouth and in the extremities, and if the breathing pattern persists, it can even lead to violent spasms of the hands and feet. This form of hysteria can appear in teenagers and healthy young adults. It would be helpful for victims to rebreathe their air from a stuff sack to increase the carbon dioxide level in the bloodstream. They need to be reassured and told to slow down the breathing. It is fine for them to draw long, deep breaths, as it is the rapid breathing that causes the loss of so much carbon dioxide.


If necessary, from the Non-Rx Oral Medication Module give Percogesic, 2 tablets, or from the Rx Oral/Topical Medication Module, give hydroxyzine hydrochloride, 25 mg, 2 tablets. From the Rx Injectable Medication Module, hydroxyzine hydrochloride, 50 mg intramuscular (IM), is also helpful in treating hyperventilation. These drugs are being used in this instance as antianxiety drugs. Brand names for hydroxyzine hydrochloride are Atarax (oral) and Vistaril (injectable).


Diabetics must have access to a glucometer to check their blood sugar levels, even if they do not use insulin. A high sugar reading causing rapid breathing is a medical emergency requiring rapid evacuation. The management of diabetes is beyond the scope of this book, but it must be well understood by diabetics going off the grid.


CARDIAC EVALUATION AND CARE


Heart Attack (Myocardial Infarction)

The following symptoms are fairly classic for a person having an inadequate oxygen supply to the heart: chest heaviness or pain with exertion; pain or ache radiating into the neck or into the arms; sweating; clammy, pale appearance; shortness of breath. The pain is called angina and results from the heart muscle starving for oxygen. If the blockage is profound, heart muscle will die. This is called a myocardial infarction, and it means heart attack and damaged muscle. The cause of death is frequently a profound irregular heartbeat caused by electrical irritation in the damaged muscle. Another cause of death is loss of adequate power to pump blood from weakened heart muscle. A delayed cause of death can be from the sudden rupture of the weakened heart wall.


The most important thing for an individual on the grid with these symptoms is rest, which minimizes the oxygen requirement of the heart. Position the victim for optimum comfort, generally with his head elevated about 45 degrees (see figure 2-5). In some cases, even with an electrocardiogram, it is impossible for a trained physician to determine whether an individual is having a cardiac problem. When in doubt, rest the patient and try to evacuate without having him do any of the work. Treat him as a total invalid.



Physical rest is preferred, but if air evacuation or litter transport is impossible, the quickest route to the hospital is the best route, even if the victim must walk at a slow pace. Reperfusion therapy (i.e., opening the coronary arteries with medications or mechanical means), even up to 36 hours post-infarction, reduces long-term mortality and complications.


Oral therapy can reduce infarction size and improve mortality (see Wilderness Medical Society Practice Guidelines for Wilderness Emergency Care, 5th edition, edited by William Forgey, MD, Falcon Guides, 2005).


  1. Immediately give the patient 4 chewable baby aspirin (81 mg each), then 1 daily afterward. Check to see if the victim is carrying any prescription heart medications and note usage instructions on the bottle.

  2. Give sublingual glycerin if anyone in the party is carrying it. If you are carrying the Rx Cardiac Medication Module, you will have nitroglycerin spray. Do not give it, however, if the systolic blood pressure (BP) is below 100 mmHg. If no BP cuff is available, administer it if the pulse is palpable in sitting position and there are no signs of hypotension. Do not give if the pulse is below 60 beats per minute. Do not repeat if syncope (fainting) develops after the initial dose. One tablet, followed by an additional tablet at 10-minute intervals, is appropriate. When using the spray, the dose is 1 or 2 sprays under the tongue, repeating as per the above schedule.

  3. Give Plavix (clopidogrel), 300 mg, loading the dose immediately, then continue with 75 mg daily. Obese patients may require 600 mg loading dose for complete platelet inhibition.

  4. Administer metoprolol or atenolol (25 mg) every 6 hours, beginning 30 minutes after onset of chest pain, and repeat every 6 hours even if pain improves. Wait 30 minutes after onset of chest pain to identify patients with severe shock, bradycardia (slow heart rate), or acute pulmonary edema; in other words, do not give if the patient’s heart rate is below 60 beats per minute or systolic BP is below 100 mmHg, or if the patient complains of severe shortness of breath or is wheezing.

  5. You may give the victim medication adequate to relieve pain (see page 31). From the Rx Oral Module, give Atarax (hydroxyzine), 25 mg orally, or from the Rx Injectable Module, give Vistaril (hydroxyzine), 25 mg IM, if needed, to treat nausea or to help sedate the victim. You may repeat the pain medication and the nausea/sedation medication every 4 hours as needed.

Observe respirations and pulse rate. You will note the comment in the section under Adult One-Rescuer CPR (page 17) that providing CPR to a heart attack victim who cannot be defibrillated within 4 minutes is a lost cause.The only significant reason for starting CPR, if the person becomes pulseless, is to placate the onlookers. Due to the virtual zero salvage rate, you are treating yourself and the others watching who, after perhaps half an hour, will consider that everything possible has been done. This may be a very important part of the emotional support required by individual group members as they reflect upon the event.



RAPID HEART RATE


Tachycardia

A rapid heart rate after trauma or other stress may signify impending shock. The underlying cause should be treated. This may require fluid replacement or pain medication. Body temperature elevations cause an increase in heart rate of 10 beats per minute for each degree above normal. At elevations above 8,000 feet (2,500 meters), a pulse rate of 120 or greater per minute after a 20-minute rest is an early sign of pulmonary edema (see page 266). A sudden onset of rapid heart rate with sharp chest pain can indicate a pulmonary embolism or pneumothorax. Treat with pain medication and have the patient sit propped up for ease in breathing.


A very rapid rate of 140 to 220 beats per minute may be encountered suddenly and without warning in very healthy individuals. This PAT (paroxysmal atrial tachycardia) frequently has, as its first symptom, a feeling of profound weakness. The victim generally stops what she is doing and feels better sitting down. These attacks are self-limited, but they can be aborted by one of several maneuvers that stimulate the vagus nerve, which in turn slows down the pulse rate. These maneuvers include holding one’s breath and bearing down very hard, closing one’s eyes and pressing firmly on one of the eyeballs, inducing vomiting with a finger down the throat, or feeling for the carotid pulse in the neck and gently pressing on the enlarged portion of this artery, one side at a time. Another effective maneuver is to take a deep breath and plunge one’s face into ice water. Frequently, however, the victim must just wait for the attack to pass. This arrhythmia will sometimes come on after a spate of activity. No medication is generally required.


SLOW HEART RATE


Bradycardia

A slow heart rate is important in two instances: when someone passes out or and when it accompanies a high fever. Generally, fainting or shock is associated with a rapid pulse rate (see compensatory shock, page 14), an attempt by the body to maintain blood pressure. A safety mechanism, which the body employs to prevent blood pressure from elevating too high, is a sensor system in each carotid artery in the neck, called the carotid bodies. If these sensors are stimulated by an elevated blood pressure, a reflex mechanism that relaxes and opens blood vessels throughout the body and lowers the heart rate is generated via impulses from the carotid bodies through the vagus nerve, which can at times be fooled into inappropriately initiating this reflex mechanism. A person watching an accident scene, or even thinking about such an episode, can stimulate the vagus nerve through its connection with the frontal lobe. The resulting slow pulse and relaxed arteries can result in the person passing out (fainting).


As mentioned above, the pulse usually increases as the body temperature rises. It also falls as the core temperature lowers into a hypothermia state (see page 247). Several diseases are notable in that the pulse rate is lower than would be expected for the elevated body temperature caused by the disease. Typhoid fever (page 242) is the classic example of this phenomenon.

3 views0 comments